Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

January 17, 2021Greene County, Warren County, Ohio

NWS Wilmington, OH issued this special weather statement at Jan 17, 2021, 8:46 PM EST for Greene County, Warren County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2021, 8:46 PM EST (01:46 UTC)
Expired
Jan 17, 2021, 9:30 PM EST
In force
44 min
Issued by
NWS Wilmington, OH

Counties Greene County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 32 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS81 KILN 180146
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
846 PM EST Sun Jan 17 2021
 
OHZ061-062-070>072-180230-
Montgomery OH-Warren OH-Clinton OH-Butler OH-Greene OH-
846 PM EST Sun Jan 17 2021

...A SNOW SHOWER WILL AFFECT NORTHEASTERN BUTLER...WARREN...NORTHERN
CLINTON...GREENE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 930 PM
EST...

At 845 PM EST, radar indicated a snow shower over Hunter, moving
northeast at 20 mph.

HAZARDS INCLUDE...
Quickly changing visibility...
Up to a half inch of snow accumulation...

Locations impacted include...
Dayton, Kettering, Middletown, Beavercreek, Fairborn, Mason, Xenia,
Miamisburg, Lebanon, Springboro, Wilmington, Monroe, Franklin,
Bellbrook, Moraine, Carlisle, Oakwood, Yellow Springs, South
Middletown and West Carrollton.

This includes the following Interstates...
 I-71 in Ohio between mile markers 24 and 60.
 I-75 in Ohio between mile markers 27 and 47.

Exercise caution while traveling as driving conditions may change
quickly.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3958 8446 3983 8391 3982 8387 3948 8362
      3933 8432
TIME...MOT...LOC 0145Z 246DEG 17KT 3949 8430 

$$

AR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Jan 17, 6:58 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 17, 6:58 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
658 PM EST Sun Jan 17 2021

.SYNOPSIS...
Occasional snow showers will be possible into tonight as an
upper level low pressure system moves across the Ohio Valley.
Weak high pressure will build into the area on Monday before
another weak weather disturbance moves through the region Monday
night into Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Widespread snow and embedded snow showers are continuing across
the area this afternoon. Circulation associated with the upper
level low is evident on radar moving east near the
Illinois/Indiana border. The upper level low will track east
through tonight and begin to open up as it moves across our
area. Periods of snow/snow showers will continue into this
evening before beginning to taper off from the west overnight.
With temperatures near or a few degrees above freezing and the
ground relatively warm, we have not had much in the way of
accumulation so far today. However, as we lose the daytime
heating and some cooler air begins to move in from the west,
more of the snow should begin to stick. Expect any accumulations
to be less than an inch. Road surface temperatures are forecast
to fall below freezing through the evening hours, so some slick
spots will be possible, especially on untreated roads.

&&

.SHORT TERM /MONDAY NIGHT/...
Will hang on to a few flurries into Monday morning as the upper
level trough shifts quickly east and we transition into more of
a zonal flow pattern. With plenty of low level moisture, will
continue with cloudy skies Monday into Monday night. Some
embedded mid level energy will push quickly east across the
area Monday night. This will result in a chance for some light
snow, especially across southern portions of our area. Any
accumulation with this looks to be fairly light. Highs on Monday
will be in the low to mid 30s with lows Monday night in the mid
to upper 20s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
On Tuesday morning, an area of surface low pressure will be moving
east across the Great Lakes, with a surface cold front passing
southeast through the Ohio Valley. Precipitation associated with
this front will still be coming to an end in the southeastern
sections of the ILN forecast area on Tuesday morning, with dry
conditions expected everywhere in the CWA by afternoon. Because of
the front, there will be a little more of a gradient in temperatures
across the CWA than in prior days, with highs near 40 in the far
south -- but only in the lower 30s in the northwestern CWA.

The somewhat active flow pattern will remain in place for a little
while longer, with a weak shortwave and another weak surface front
combining late Tuesday night to support at least an increase in
clouds over the area -- and possibly some flurries, which may need
to be added to later forecasts if the wave looks a little stronger
than it does now. After that, the Ohio Valley will be on the
northern periphery of an area of surface high pressure, which will
be centered over the southeastern states. This should bring dry
conditions for the rest of Wednesday, with cooler temperatures than
Tuesday.

On Wednesday night, flow is expected to switch to the south and
southwest, which will bring warm advection and non-diurnal
temperatures heading into Thursday morning -- ahead of a weak wave
in the 850mb flow. However, precipitation appears unlikely, with
meager forcing and limited boundary layer moisture.

12Z models are then fairly aggressive, and in fairly good agreement,
on a significant system developing in the southern stream on
Thursday night and Friday -- and completely missing the ILN CWA to
the south. Even yesterday, there was some ensemble support for some
lower-end precipitation chances in the ILN CWA during this time
frame, but this support has vanished from the recent runs and GEFS
ensemble. In collaboration with surrounding offices, PoPs have been
entirely removed during this time period, resulting in a dry
forecast through the Thu-Fri-Sat time period. Thursday, however,
will be the only slightly warmer day of the few, as colder westerly
to northwesterly flow will again take over by Friday.

High pressure, initially over the northern plains, will then move
into the Great Lakes on Friday and Saturday, with heights rising
over the Ohio Valley. This will likely bring dry and cooler
conditions to the area. Though details are not worth mentioning at
this range, there are indications of amplifying flow and more
significant moisture return to the Ohio Valley by the end of the
weekend, resulting in the insertion of some precipitation chances on
Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Mid level low over Indiana to open up and track across Ohio
overnight. Scattered snow showers over the TAF sites was
resulting in widespread MVFR conditions in snow showers.
In some of the embedded heavier snow showers, a reduction
to IFR vsbys and ceilings at times.

As the mid level low tracks east this evening, expect the snow
to gradually taper off from the west by late evening. MVFR to
IFR cigs will prevail through overnight hours. Although clouds
are expected to lift some during the daylight hours Monday --
MVFR cigs are expected to persist.

OUTLOOK...MVFR ceilings and visibilities possible on Tuesday.
MVFR and IFR ceilings and visibilities possible Wednesday into
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Jan 17, 3:18 PM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
318 PM EST Sun Jan 17 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
318 PM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Occasional snow showers will continue into this evening before
beginning to taper off overnight. Snow accumulations of less than an
inch are expected. However, as temperatures fall below freezing this
evening, some slick spots will be possible on area roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 17, 7:09 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             1 NNE BATESVILLE        39.30N  85.22W
01/17/2021  M1.0 INCH        RIPLEY             IN   COCORAHS

&&

EVENT NUMBER ILN2100020

JEG
Local storm report, Jan 17, 7:10 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
710 PM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             2 SSE WILMINGTON        39.42N  83.82W
01/17/2021  M0.4 INCH        CLINTON            OH   OFFICIAL NWS OBS

&&

EVENT NUMBER ILN2100021

JEG
Local storm report, Jan 17, 7:11 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
711 PM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             KCVG CINCY N KY APT     39.05N  84.67W
01/17/2021  M0.2 INCH        BOONE              KY   ASOS

&&

EVENT NUMBER ILN2100023

JEG
Local storm report, Jan 17, 7:12 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
712 PM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             KCMH JOHN GLENN CBUS AP 40.00N  82.89W
01/17/2021  M0.5 INCH        FRANKLIN           OH   ASOS

&&

EVENT NUMBER ILN2100024

JEG
Special weather statement, Jan 17, 7:58 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
758 PM EST Sun Jan 17 2021

OHZ060-061-070-071-180145-
Montgomery OH-Warren OH-Butler OH-Preble OH-
758 PM EST Sun Jan 17 2021

...A SNOW SHOWER WILL AFFECT SOUTHEASTERN PREBLE...BUTLER...CENTRAL
WARREN AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 845 PM EST...

At 757 PM EST, radar indicated a snow shower over Hamilton, moving
northeast at 25 mph.

HAZARDS INCLUDE...
Quickly changing visibility...
Up to a half inch of snow accumulation...

Locations impacted include...
Hamilton, Kettering, Middletown, Fairfield, Mason, Oxford,
Miamisburg, Lebanon, Springboro, Monroe, Trenton, Franklin, Moraine,
Carlisle, South Middletown, West Carrollton, Ross, Waynesville, Seven
Mile and Williamsdale.

This includes the following Interstates...
 I-71 in Ohio between mile markers 26 and 38.
 I-75 in Ohio between mile markers 22 and 50.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8464 3949 8474 3972 8422 3939 8402
TIME...MOT...LOC 0057Z 246DEG 20KT 3943 8457

AR
Special weather statement, Jan 17, 8:46 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
846 PM EST Sun Jan 17 2021

OHZ061-062-070>072-180230-
Montgomery OH-Warren OH-Clinton OH-Butler OH-Greene OH-
846 PM EST Sun Jan 17 2021

...A SNOW SHOWER WILL AFFECT NORTHEASTERN BUTLER...WARREN...NORTHERN
CLINTON...GREENE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 930 PM
EST...

At 845 PM EST, radar indicated a snow shower over Hunter, moving
northeast at 20 mph.

HAZARDS INCLUDE...
Quickly changing visibility...
Up to a half inch of snow accumulation...

Locations impacted include...
Dayton, Kettering, Middletown, Beavercreek, Fairborn, Mason, Xenia,
Miamisburg, Lebanon, Springboro, Wilmington, Monroe, Franklin,
Bellbrook, Moraine, Carlisle, Oakwood, Yellow Springs, South
Middletown and West Carrollton.

This includes the following Interstates...
 I-71 in Ohio between mile markers 24 and 60.
 I-75 in Ohio between mile markers 27 and 47.

Exercise caution while traveling as driving conditions may change
quickly.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3958 8446 3983 8391 3982 8387 3948 8362
      3933 8432
TIME...MOT...LOC 0145Z 246DEG 17KT 3949 8430

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:58 PM ESTSpecial Weather StatementILNButler, Warren47 min
Jan 17, 9:33 PM ESTSpecial Weather StatementILNClinton, Fayette, Greene, Madison42 min
Jan 17, 10:09 PM ESTSpecial Weather StatementILNFayette, Franklin, Pickaway51 min
Jan 17, 10:54 PM ESTSpecial Weather StatementILNFairfield, Pickaway51 min
Jan 17, 11:39 PM ESTSpecial Weather StatementILNFairfield, Licking51 min
Jan 17, 11:56 PM ESTSpecial Weather StatementILNRoss34 min
Jan 18, 3:33 PM ESTWinter Weather AdvisoryILNAdams, Scioto17 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.